Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Sharp pain in side, pleural effusion, mitral valve prolapse. Treatment ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 336 Questions
I'm a 58 year old triathlete. Woke up about 6 weeks ago eith sharp pain in my right side. Went to my internist and had a ct scan. Showed pleural effusion, sent me to pulmanologist and he gave me antibiotics and anti-inflam drug. It went down and when I went back to him he said he didn't think there was enough fluid for biopsy. I have Take beta-block and started taking ace-inhib about 3 weeks before pleural effu. Could that have caused it? Never had any fever. Can still feel some in my lung especially when I lay down.
Posted Fri, 13 Apr 2012 in General Health
Answered by Dr. Deepak Anvekar 24 minutes later

From the description it seems that you had a episode of pneumonia, (infection of the lung) which was complicated to result in development of pleural effusion (collection of fluid in the space between the chest wall and the lungs).

But since the collection was very small, it resolved with treatment with antibiotics and supportive medications.

Post pneumonia , it is common to have some residual inflammatory changes in the chest wall, which will take time to subside. There is nothing to be worried about. Such a inflammation will cause symptoms like discomfort on lying on the affected side, or on taking XXXXXXX breaths or on pressure on the side affected. Continuing the anti-inflammatory medications (Ibuprofen 400 mg three times a day) for a few more days, and taking it on a as needed basis, will help to resolve the symptoms that you have within a few days time. In addition application of cold packs and steam inhalation will help too.

"The associated medical conditions including hypertension - nor the medications used to treat them have nothing to do with this episode of pneumonia or the effusion". The medications you are on help to prevent worsening of the condition and development of further complications. Hence you should continue taking them without fail.

I hope this helps to answer your questions.

Please feel free to consult me or ask any doubts if you have any.


Dr Anvekar.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor